Alert archive / North Dakota / Tornado Warnings in 2010

Tornado Warning 47, NWS Grand Forks, ND

June 21, 2010Grand Forks County, Nelson County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 21, 2010, 3:11 PM CDT for Grand Forks County, Nelson County, North Dakota. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2010, 3:11 PM CDT (20:11 UTC)
Expired
Jun 21, 2010, 4:15 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Grand Forks County, ND, Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 49 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:55 PM CDTTORNADO 06 Wnw Northwood, NDTORNADO TRACKED EASTWARD FOR ABOUT A 7 MILE INTERMITENT PATH AND ENDED ABOUT 1 NE OF NORTHWOOD AROUND 415 PM CDT. THE TORNADO WAS VIEWED BY AIRCRAFT AND GROUND BASED OBSERVERS FROM MULTIPLE DIRECTIONS. A FEW LARGE TREE LIMB WERE DOWNED IN SHELTER BELTS THOUHG
Jun 21, 4:10 PM CDTTORNADO5 Sw Grand Forks Afb, NDFUNNEL CLOUD APPEARED TO TOUCH DOWN BRIEFLY BEFORE ASCENDING. INDIVIDUAL DRIVING ON UNITED STATES HIGHWAY 2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WFUS53 KFGF 212011
TORFGF
NDC035-063-212115-
/O.NEW.KFGF.TO.W.0047.100621T2011Z-100621T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 PM CDT MON JUN 21 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHEASTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 415 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED 7 MILES NORTH OF ANETA...OR 42 MILES WEST OF GRAND FORKS...
  MOVING TO THE NORTHEAST AT 20 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  LOGAN CENTER AROUND 330 PM CDT.
  KEMPTON AROUND 400 PM CDT.
  LARIMORE AROUND 405 PM CDT.
  MCCANNA AROUND 410 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM
INCLUDE ARVILLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME...A
VEHICLE...OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4810 9753 4777 9732 4768 9797 4782 9808
TIME...MOT...LOC 2011Z 239DEG 16KT 4778 9793

$$
VG
2 follow-up statements
414 
WWUS53 KFGF 212032
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
332 PM CDT MON JUN 21 2010

NDC063-212042-
/O.CAN.KFGF.TO.W.0047.000000T0000Z-100621T2115Z/
NELSON ND-
332 PM CDT MON JUN 21 2010

...THE TORNADO WARNING FOR SOUTHEASTERN NELSON COUNTY IN NORTHEAST
NORTH DAKOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4802 9750 4777 9732 4773 9785 4786 9788
TIME...MOT...LOC 2032Z 244DEG 15KT 4780 9781

$$

NDC035-212115-
/O.CON.KFGF.TO.W.0047.000000T0000Z-100621T2115Z/
GRAND FORKS ND-
332 PM CDT MON JUN 21 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL GRAND FORKS COUNTY
IN NORTHEAST NORTH DAKOTA UNTIL 415 PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER LOGAN
CENTER...OR 36 MILES WEST OF GRAND FORKS...MOVING TO THE NORTHEAST AT
20 MPH.

THE TORNADIC STORM WILL BE NEAR...
  KEMPTON AROUND 400 PM CDT.
  LARIMORE AROUND 410 PM CDT.
  ARVILLA AROUND 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4802 9750 4777 9732 4773 9785 4786 9788
TIME...MOT...LOC 2032Z 244DEG 15KT 4780 9781

$$

VG
489 
WWUS53 KFGF 212053
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
353 PM CDT MON JUN 21 2010

NDC035-212115-
/O.CON.KFGF.TO.W.0047.000000T0000Z-100621T2115Z/
GRAND FORKS ND-
353 PM CDT MON JUN 21 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL GRAND FORKS COUNTY
IN NORTHEAST NORTH DAKOTA UNTIL 415 PM CDT...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES SOUTHEAST
OF LOGAN CENTER...OR 32 MILES WEST OF GRAND FORKS...MOVING TO THE
NORTHEAST AT 15 MPH.

THE TORNADIC STORM WILL BE NEAR...
  KEMPTON AROUND 410 PM CDT.
  LARIMORE AND ARVILLA AROUND 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4787 9780 4802 9750 4777 9732 4774 9777
TIME...MOT...LOC 2052Z 244DEG 15KT 4778 9770

$$

VG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 21, 10:18 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 21, 10:18 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1018 AM CDT MON JUN 21 2010

.DISCUSSION...

BUSY MORNING SO FAR. HEAVY RAIN HAS FALLEN ACROSS MUCH OF THE
DEVILS LAKE BASIN AND NORTHERN VALLEY THIS MORNING WITH SURFACE
REPORTS IN EXCESS OF 1.5 INCHES NEAR DEVILS LAKE AND STARKWEATHER.
KMVX STORM TOTAL PRECIPITATION SUGGESTS SOME AREAS MAY HAVE
RECEIVED UPWARDS OF 3 TO 4 INCHES THUS FAR. HAVE ISSUED FLASH
FLOOD WARNINGS FOR THESE AREAS. RESPONSIBLE SURFACE LOW IS CENTERED
SOUTHWEST OF DEVILS LAKE LAKE WITH RUC 925 TO 700 HPA CIRCULATION/
CONVERGENCE MOVING SLOWLY NORTH AND EAST ALONG THE CANADIAN
BORDER THROUGH THIS AFTERNOON. GIVEN THIS AND PRECIPITABLE WATER
VALUES UP TO 1.5 INCHES...EXPECT SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS THE NORTHERN FORECAST THROUGH THE AFTERNOON. WILL
NEED TO WATCH FOR ADDITIONAL FLASH FLOOD ISSUES AS ANOTHER INCH
OR MORE OF RAIN IS POSSIBLE THROUGH THE AFTERNOON.

WILL ALSO NEED TO WATCH FOR DESTABILIZATION OF LOW-LEVELS ACROSS
SOUTHERN TWO-THIRDS OF FORECAST AREA FOR RE-DEVELOPMENT OF STORMS
AS CLOUDS DIMINISH AND HEATING INCREASES. SPC DAY 1 CONVECTIVE
OUTLOOK INCLUDES AREAS ALONG AND WEST OF THE VALLEY IN A SLIGHT
RISK FOR SEVERE WEATHER TODAY...BUT THINK ANYTHING FOR OUR AREA
WILL REMAIN ACROSS THE WESTERN DAKOTAS THROUGH 00 UTC TONIGHT
WHERE GREATEST SHEAR BETTER COINCIDES WITH INSTABILITY PARAMETERS.
AS SUCH...REMOVED SEVERE WORDING FROM WEATHER GRIDS TODAY.

OTHERWISE...UPDATED POP/WEATHER/SKY/QPF/TEMPERATURE GRIDS TO MATCH
CURRENT RADAR/SATELLITE AND SURFACE OBSERVATIONS. IN SHORT...
INCREASED POPS/SKY ACROSS THE NORTH-NORTHWEST...DECREASED POPS/SKY
ACROSS THE SOUTH-SOUTHWEST AND ADJUSTED TEMPERATURES ACCORDING TO
LATEST CLOUD COVER TRENDS.

&&

.AVIATION...

MOST OF THE PCPN ACTIVITY IS CURRENTLY ALONG AND NORTH OF HIGHWAY
2 WHICH WILL CONTINUE TO AFFECT ALL TAF SITES EXCEPT KFAR. OUTSIDE
OF THE SHOWER/TSTM ACTIVITY CEILINGS ARE ALL ABOVE 10000FT. WHEN
TSTMS COME OVER THE SITES CEILINGS/VSBYS OCCASIONALLY COME DOWN TO
MVFR. DO NOT HAVE A GOOD HANDLE ON TIMING AT THIS POINT...BUT
OVERALL IT APPEARS THE ACTIVITY IS SLOWLY LIFTING NORTHWARD. THIS
WOULD MEAN THE CURRENT ACTIVITY SHOULD BE OUT OF MOST IF NOT ALL
THE TAF SITES IN THE NEXT HOUR OR TWO. WILL CONTINUE TO MONITOR
AND UPDATE IF TIMING BECOMES MORE CLEAR.

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT MON JUN 21 2010/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
UPPER LEVEL TROUGH WAS OVER THE WESTERN US WHILE AN UPPER LEVEL
RIDGE WAS OVER THE CENTRAL AND NORTHERN PLAINS. SEVERAL SHORTWAVES
WERE IN THE FLOW. WATER VAPOR LOOP SHOWING SHORT WAVE TROUGH FROM
NORTHWEST SD INTO MT WAS ROTATING NORTH/NORTHEAST. GFS CROSS SECTION
INDICATING DRY AIR ALOFT CENTERED AROUND 600 HPA MOVING IN FROM THE
WEST TODAY. ABOUT A 21 KELVIN THETA-E DEFICIT BETWEEN 850 HP AND
600 HPA. MAY PRODUCE DAMAGING WINDS. DRYING EXTENDS INTO LOW
LAYERS TONIGHT AND ONLY FOR MOISTURE TO RETURN TUE.

MESO ANALYSIS SHOWS NEGATIVE LI/S FROM SOUTHERN MN INTO EASTERN
ND AND SURFACE LOW OVER CENTRAL ND. SURFACE MOISTURE FLUX
CONVERGENCE WAS NEAR SURFACE LOW IN CENTRAL ND. AREA RADARS
SHOWING THUNDERSTORMS FROM EASTERN ND INTO NORTHWEST ND AND EXPECT
THUNDERSTORMS TO CONTINUE MOVING EAST TODAY.

PRECIPITABLE WATER OVER AN INCH AND WILL RISE TO AROUND AN INCH AND
THREE QUARTER FOR TODAY. WARM CLOUD DEPTH EXCEEDS ABOUT 12 THOUSAND
FT FOR TODAY AND TONIGHT AND DIMINISHES ON TUE. WARM RAIN PROCESS
POSSIBLE FOR TODAY THROUGH TUE. WILL ISSUE A FLASH FLOOD WATCH FOR
TODAY THROUGH TUE.

LONG TERM...THURSDAY AND FRIDAY.
UPPER LEVEL RIDGE MOVES OVER THE AREA THIS PERIOD. SOME WARM
ADVECTION PRECIPITATION IS EXPECTED THU. WILL ADD LOW POPS THU.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

ROGERS/GODON/HOPPES
Hazardous weather outlook, Jun 21, 7:00 AM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON JUN 21 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT MON JUN 21 2010

...MORE SEVERE WEATHER IS EXPECTED FOR THE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MUCH OF
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA OR WEST
OF A LINE FROM WARROAD TO EVERGREEN TO WRIGHTSTOWN MINNESOTA.
LARGE HAIL..DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE
POSSIBLE. ALSO LOCALLY HEAVY RAIN CAN BE EXPECTED. A FLASH FLOOD
WATCH IS IN EFFECT FOR TODAY THROUGH TUESDAY. SEVERE
THUNDERSTORMS MAY OCCUR AT ANY TIME HOWEVER THE BEST TIME WILL BE
BETWEEN 2 PM CDT AND 9 PM CDT.

MOIST UNSTABLE AIR WILL MOVE NORTH TODAY WHILE AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA. SCATTERED THUNDERSTORMS
ACROSS NORTHEAST NORTH DAKOTA WILL MOVE NORTH AND EAST TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS FORECAST ACROSS MUCH OF
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA OR
EAST OF A LINE FROM SARLES TO URBANA TO ELLENDALE NORTH DAKOTA.
THE STORMS WILL BE MOST LIKELY IN THE LATE AFTERNOON AND EARLY
EVENING AND WILL MOST LIKELY PRODUCE LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 21, 2:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TORNADO          12 E GRAFTON            48.41N 97.14W
06/21/2010                   MARSHALL           MN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN REPORTED FROM MULTIPLE SPOTTERS

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:47 AM CDTSevere Thunderstorm WarningFGFCass58 min
Jun 21, 4:31 AM CDTFlash Flood WatchFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more26 hr
Jun 21, 5:07 AM CDTFlash Flood WarningFGFBenson, Cavalier, Nelson, Ramsey, Towner, Walsh9 hr
Jun 21, 5:37 AM CDTAreal Flood AdvisoryFGFCass, Steele, Traill6 hr
Jun 21, 9:51 AM CDTFlash Flood WarningFGFPembina4 hr
Jun 21, 4:14 PM CDTTornado WarningFGFGrand Forks, Steele, Traill23 min

Nearby

Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.